I had my A1C tested the other day right at my doctor's office - it was almost an "instant read" type of thing - nurse put the sample in a machine and had the reading in about 5 minutes. (I have no idea what type of machine i twas though, sorry). She said my A1c was good - it was a 6.
What is the "normal" range for an A1C? I've recently been diagnosed with T2. My initial glucose test (not the A1C) was listed as high on teh sheet from the lab, however, my doc said it was actually in the borderline area (I can't find the actuall lab report to give you exact numbers). Anyway, he prescribed me a monitor to test at home, as well as put me on Metformin and Glimeperide. He actually gave me the monitor a month before putting me on the meds. during the month that I was testing, but was not on any meds, my sugar levels were pretty irratic - lowest was 88 and highest was 263 - during this month I also ended up coming down with a horrible case of bronchitis and severe asthma attack, so did end up on antibiotics, cough meds, as well as a steroid shot, oral steroids and a steroid inhaler as well as my "normal" ventolin inhaler and albuterol nebulizer. At any rate, the strange thing (or strange to me) is that my highest sugar numbers actually occurred BEFORE I was put on the steroids rather than after being on them. I know they can and do affect your blood sugar (unfortunatley have had to be on them many times in my life so I'm pretty familiar with their side effects) - but this time it seemed my blood sugars actually became somewhat more regulated while I was on the meds.
Since being on the Metformin and Glimeperide, my numbers (I think) have been pretty good. My first am reading (before any food or drink) has been running between 85-103 and post-meal (2 hours after) haven't gotten any higher than 150. I have, however, had a couple of instances of lower blood sugars that have left me feeling quite shaky, headachy, etc. - lowest being 67 and I most definitely KNEW my blood sugar was low then - I drank some juice and it came up to a point where I felt better.
Doc has now increased the Metformin from 500mg twice daily to 1000 mg twice daily, but has left the Glimepiride at 1mg once daily (that low blood sugar reading was before the metformin had been incrased)
Does my A1C number sound correct? Does the increase in metformin, but staying the same wiht the other med seem logical since my numbers had already come down with the lower dose of metformin and I had had a couple of instances of low blood sugar that caused symptoms?
I'm completely new to all this blood sugar testing, T2, etc., so I'm tryin gto gather all information I can to make this "transition" easier on myself and also so maybe I can know more of what is "normal" to feel/expect and what are some things to be on teh look out for. The informational sheets that you get from the pharmacy with your meds are great, but getting first hand information from others I think is even better.
Hopefully, I can answer your questions clearly. Normal ranges for A1c are 3.8 - 5% [60 - 99 mg/dl], or 4.1 - 5% [70 - 99 mg/dl] depending on the doctor. At 6% it equates to a daily average of 125 mg/dl, borderline diabetes by a very slim margin. By slim I mean that diabetes begins at 126 mg/dl.
That weird feeling you got when your level was 67 mg/dl happened because your body was accustomed to and adjusted to higher levels. When it dipped to 67 mg/dl you felt a low but in actuality your glucose was not low. Low is considered <60 mg/dl. Be careful not to jump to raise your levels when it's not necessary to do so. Eat something small instead of drinking juice as juice contains lots of fruit sugar.
Can't comment on medication as your doctor knows your medical history and can see what best works for you. Medication dosage and/or adjustments to medication/s should only come from your doctor, not a stranger on a health forum.
Steroids and cough medicines can create weird test results. Testing when sick or when taking medication other than for diabetes can and will skewer your test results. I don't test when ill. I suggest you read the thread below, along with other threads on this forum, as I comment on correct test times, levels, and foods to eat and avoid. Good luck
Thank you for all your information. The information you gave about the "low" sugar readings was especially helpful to me. I had been told that any reading below 70 ws considered "low", especially if I was having symptoms of low sugar such as shakiness, etc., so that's what I was going by. Your suggestion to eat something small rather than take the juice was a great one and one I'll definitely follow - makes a lot of sense - if I drink the juice to bring up my sugar because I'm "feeling low", once that sugar "jump" is gone, I may end up feeling that "low" feeling again simply because my levels have dropped after having the sugar elevation. Most definiltey great advice - thank you!
I knew the steroids and cough meds can alter blood sugar levels, but the really strange part of it was that the higher readings I was getting was BEFORE I had started those - I was already sick, but had not been given the steroids or cough meds yet. So I'm guesing just the stress on my body of being so sick was elevating my blood sugar levels and once the steroids and other meds kicked in, my levels actually got much more normal.
I completely agree that my doctor makes the best decisions as to my medications - was actually more interested in knowing whether the change from 500mg twice daily to 1000 mg twice daily was "normal" course of action. I know reall no two people are alike and the way they react to meds are not the same and certainly would never adjust any medication without my doctor's instructions. I only wasn't sure about the change mainly since my readings had already become much more normal (88-103 pre-food and no higher than 150 post food) already on the 500mg twice daily. as you said, though, my doctor knows my medical history best and I do trust him explicitly so am sure he's doing what's best for me.
Again, thank you so much for your advice and information. You've been very helpful.
Sorry, I haven't had my morning coffee and bypassed your concern "was actually more interested in knowing whether the change from 500mg twice daily to 1000 mg twice daily was "normal" course of action."
From our perspective that's difficult to say. Your doctor may have introduced a higher dosage to see if you and the higher dose can stabilize and/or lower your glucose levels. Doctors normally introduce higher dosage when they see a patients levels elevate or remain at high levels.
Please do not depend on medication alone to control or lower your levels. They don't, meds are there to "help" you. You must make lifestyle changes in order to control and manage your diabetes. You do this by eating a proper diabetic nutrition, maintain and/or lose excess body weight, and perform 30 mins to one hour of daily physical exercise. Keep in mind too that spikes, that yo-yo of going high then low then high, is hard on your cardio system. HTH
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.